Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 121, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2024, 7:19 PM CDT for Morris County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2024, 7:19 PM CDT (00:19 UTC)
- Expired
- May 19, 2024, 7:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Morris County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:15 PM CDT, 4 minutes earlier. Its key messages:
- Severe storm potential continues for late this afternoon and this evening across central and north central Kansas, then across northeast and east central Kansas later this evening.
- The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas.
Area forecast discussion, May 19, 7:15 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 715 PM CDT Sun May 19 2024 .KEY MESSAGES... - Severe storm potential continues for late this afternoon and this evening across central and north central Kansas, then across northeast and east central Kansas later this evening. - The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. && .DISCUSSION... Issued at 254 PM CDT Sun May 19 2024 At 19Z, an outflow boundary was observed across west central into northwest Kansas. Mesoanalysis shows a sharp cut of in surfaced based CAPE along the boundary. Water vapor satellite shows a mid level wave moving northeast across northern New Mexico into Colorado. This wave will continue to move into southwest Kansas later this afternoon and evening. An approaching mid level 50kt jet was moving northeast increasing ascent into southwest Kansas at 19Z. Radar at 19Z had a supercell along the frontal boundary in Trego and Ellis counties in west central Kansas. Storms were also developing across southeast Colorado. Instability and shear favor severe storms with large hail and damaging winds the main hazards. Tornado potently will be best with storms that form and move along or cross the frontal boundary where best low level helicity will exist. The potential for damaging winds also increases as storms form a into line segments and progress eastward this evening as winds may approach 80 mph or higher. Initial storms look to move northeast then turn to the east as the line develops. The threat will continue across parts of northeast and east central Kansas later this evening, but if storms become outflow dominant then the severe potential will decrease. The mid level wave moves northeast of the forecast area after 06Z with precipitation moving east through the night and ending from west to east. In addition to the severe weather, locally heavy rainfall will be possible as precipitable water remains high, about 1.5 standard deviations above normal. A lull is expected on Monday during the day in the wake of tonight's system. Storms are forecast to develop in the western Highs Plains Monday late afternoon and evening. These storms may form a cluster or MCS and then move eastward across southern Nebraska and northern Kansas Monday night. Damaging wind gusts and hail will be the main hazards along with locally heavy rainfall. On Tuesday another chance for severe weather is expected as a mid level trough and associated cold front move across the central Plains. The better forcing remains to the north of the area with northern Kansas on the southern end. Scattered storms may develop along the frontal boundary in the afternoon into evening hours. All hazards will be possible with these storms. Wednesday will be dry and cooler with highs in the 70s. Thursday is looking dry for much if not all of the area and temps warm back into the lower 80s. A southwesterly flow across the Plains will lead to small chances of convection next Friday through Sunday. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 710 PM CDT Sun May 19 2024 A line of showers and thunderstorms will be moving into MHK in the next hour and last through 3Z. There still some uncertainly how the line will move approaching KTOP and KFOE. After 6Z the showers and storms will be east of the terminals. Some brief MVFR ceilings and visibility may be possible during and just after the storms move through. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...53 AVIATION...Gargan
Hazardous weather outlook, May 19, 3:02 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 302 PM CDT Sun May 19 2024 KSZ008>012-023-024-026-038>040-054>056-058-059-202015- Republic-Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson- Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 302 PM CDT Sun May 19 2024 This Hazardous Weather Outlook is for east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely late this afternoon through around midnight from west to east across much of the area. Storms initially over western areas may be capable of large hail and destructive wind gusts. A tornado or two can't be ruled out. The storms may tend to weaken some as they move into far eastern Kansas later this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. Exact coverage areas still appear to be uncertain at this time. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ020>022-034>037-202015- Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris- 302 PM CDT Sun May 19 2024 ...SEVERE THUNDERSTORM WATCH 260 IN EFFECT UNTIL 10 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely late this afternoon through mid evening Storms will be capable of large hail and destructive wind gusts. A tornado or two can't be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas. Exact coverage areas still appear to be uncertain at this time. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 19, 6:24 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
624 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Hail 1 ESE Solomon 38.91N 97.34W
05/19/2024 E1.00 Inch Dickinson KS Emergency Mngr
&&
kcLocal storm report, May 19, 6:51 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
651 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Tstm Wnd Gst 1 N Abilene 38.93N 97.22W
05/19/2024 E65 MPH Dickinson KS Trained Spotter
65-70 mph winds. Trees are bending over at
times.
&&
JPLocal storm report, May 19, 6:52 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
652 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM Hail 2 W Abilene 38.91N 97.24W
05/19/2024 E1.00 Inch Dickinson KS Fire Dept/Rescue
&&
JWLocal storm report, May 19, 6:53 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
653 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Hail 1 NW Abilene 38.93N 97.22W
05/19/2024 E1.25 Inch Dickinson KS Fire Dept/Rescue
&&
JWLocal storm report, May 19, 6:56 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
656 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Hail 3 WNW Abilene 38.93N 97.26W
05/19/2024 M1.50 Inch Dickinson KS Storm Chaser
&&
wgLocal storm report, May 19, 7:05 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
705 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Hail Hope 38.69N 97.08W
05/19/2024 E1.50 Inch Dickinson KS Fire Dept/Rescue
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:12 PM CDT | Flash Flood Warning | TOP | Dickinson, Ottawa | 3 hr |
| May 19, 7:27 PM CDT | Areal Flood Advisory | TOP | Dickinson | 3 hr |
| May 19, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 34 min |
| May 19, 8:10 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 35 min |
| May 19, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 41 min |
| May 19, 8:47 PM CDT | Areal Flood Advisory | TOP | Clay, Geary, Riley | 3 hr |
| May 19, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage and 1 more | 51 min |
| May 19, 9:29 PM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 46 min |
| May 19, 9:37 PM CDT | Tornado Warning | TOP | Shawnee, Wabaunsee | 23 min |
| May 19, 9:43 PM CDT | Tornado Warning | TOP | Osage, Shawnee | 17 min |
| May 19, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin, Jefferson, Osage, Shawnee | 45 min |
| May 19, 9:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Osage, Pottawatomie, Shawnee and 1 more | 42 min |
| May 19, 9:53 PM CDT | Tornado Warning | TOP | Shawnee | 22 min |
| May 19, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 44 min |
| May 19, 10:23 PM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
| May 19, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 49 min |
| May 19, 10:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 42 min |
| May 19, 11:00 PM CDT | Special Weather Statement | TOP | Douglas | 45 min |
| May 19, 11:14 PM CDT | Special Weather Statement | TOP | Shawnee | 46 min |
| May 19, 11:41 PM CDT | Special Weather Statement | TOP | Jefferson | 49 min |
| May 20, 8:15 AM CDT | River Flood Warning | TOP | Lyon | 28 hr |
| May 20, 9:19 AM CDT | Special Weather Statement | TOP | Franklin | 41 min |
| May 20, 10:33 AM CDT | Special Weather Statement | TOP | Jefferson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.